The effects of the drug Januvia for diabetes

Dear Dr. Roach: Is Januvia an effective drug for diabetes? What are the side effects? — M.A.A.

ANSWER: Sitagliptin (Januvia) is an oral medication for diabetes mellitus. The way it works is complicated: It inhibits a molecule called “DPP-4,” which causes an increase in another molecule called “glucagon-like peptide 1.”

GLP-1 causes decreased secretion of the anti-insulin hormone glucagon, so the net effect of Januvia is to block a hormone that opposes insulin.

It may decrease hunger, and has a modest effect on blood sugar: In most clinical trials, it reduces the A1C level by 0.5 to 1 point.

It is unlikely, by itself, to cause abnormally low blood sugars.

Side effects include joint aches, which usually go away on stopping the medication. Allergic reactions are possible as well. In clinical trials, there were reports of pancreatitis, so any abdominal pain should be reported to your doctor.

Dear Dr. Roach: My son doesn’t like to visit me, as my home is too hot for him. I cannot visit him either, as I practically need a snowsuit in his home from fall through spring.

Even in my own house, I can’t bathe without a portable heater in the bathroom.

I am concerned about low thyroid levels. — E.W.

ANSWER: Although it’s possible your son is the one who is too warm, it sounds more likely that it’s you who is abnormally sensitive to cold. Cold intolerance is common in the elderly, especially in those who do not have a lot of body fat. However, you are quite right that it is a common sign of low thyroid levels, and I certainly think you should get yours tested.

However, there are other conditions, both common and less so, that can show up in people with sensitivity to the cold. One is anemia.

There are many causes of anemia, and when you see your doctor to get your thyroid checked, he or she probably will test for that as well.

Rare causes, like Addison’s disease (an inability to make cortisone) and disease of the hypothalamus, which regulates body temperature, are much less common.

Dear Dr. Roach: Can indigestion (possibly due to gas) cause hip pain or sciatica? I always experience these two conditions simultaneously.

I get relief by belching, walking and, when all else fails, milk of magnesia.

I suspect that the gas is exerting pressure on the sciatic nerve and thereby causing the hip pain.

Is there any medical history to support this suspicion? Or is there another explanation? Thank you. — E.J.

ANSWER: I don’t see a direct connection between intestinal distention and nerve pain in the back or hip.

The sciatic nerve — which is a very large structure, nearly the size of your little finger — travels through the sciatic foramen in the hip bone. It can be compressed by structures in the hip and back, such as a herniated disc or the piriformis muscle.

The contents of the abdomen are far above the sciatic nerve. People with sciatic nerve pain more typically feel pain radiating down the back of the leg into the foot.

The best I can come up with is that, often, people with abdominal distention change their body position, sometimes bending over to relieve the pressure, and this might cause the sciatic nerve, or a different nerve going to the hip, to be pressed on.